QUESTION

I’m about 25 pounds overweight and have started taking prednisone for back pain. I’m now gaining even more weight! Is this common in people taking this medication?

ANSWER

Yes. Prednisone is a powerful prescription steroid drug with lots of possible side effects, including weight gain. In some people who take prednisone, body fat also can accumulate in unexpected places, leading to a puffy face or a pocket of fat near the back of the neck, known as a “buffalo hump.”

Used as an anti-inflammatory or immune suppressant, prednisone is commonly prescribed for such conditions as arthritis, ulcerative colitis, psoriasis, lupus, asthma and other breathing disorders. Like other steroids, prednisone (sold under such brand names as Deltasone, Sterapred and Prednicot) also can cause high blood pressure, headache, nausea, muscle weakness, anxiety and sleep problems. When used long term (typically more than three months), the drug increases risk for infections, bone loss, cataracts and elevated blood sugar.

Even though side effects are more likely to occur when the medication is taken long term and/or in higher doses (the starting dose is usually 5 mg to 60 mg daily), some people experience side effects sooner—or, in some cases, not at all. A person’s response is highly individualized.

In your case, I would be concerned that your weight may already be contributing to your back pain. Being overweight, of course, puts you at greater risk for diabetes and high blood pressure—conditions that prednisone also can trigger. For this reason, I’d suggest that you talk to your doctor about other ways of treating your back pain.

For example, losing weight is an excellent first step. To keep back pain at bay, a good rule of thumb is to stay within about 10 pounds of your ideal body weight. If you are sedentary, moving throughout the day—even if it’s just getting up to walk for a few minutes every hour—will help.

Your doctor also may recommend that you see a physical therapist, who can suggest pain-relieving exercises such as stretching (simply bending forward to touch your toes, for example, can loosen tight lower back muscles). Swimming…yoga…and/or massage therapy also can help. If you don’t get adequate relief, over-the-counter (OTC) topicals, such as capsaicin or arnica, are worth considering. Some people report that CBD formulations relieve their pain.

It’s possible that you may still need medication. If that’s the case, ask your doctor about an OTC nonsteroidal anti-inflammatory drug (NSAID), such as naproxen (Aleve). Be aware that NSAIDs also can cause side effects, such as ulcers and even kidney damage or heart problems. Some people get relief from acetaminophen (Tylenol), but liver damage can occur if the dosage exceeds the recommended maximum daily dose. If you need medication, tell your doctor that you want the safest medication based on your medical profile. From what you’ve said, I would think that prednisone is not the best treatment for your back pain.

To hear Dr. Sherer’s other comments on prednisone: Listen to his podcast “Prednisone: Overprescribed, Misused and Misunderstood—What Your Doctor Isn’t Telling You.”